FDA releases report stating Depakote can decrease IQ
Posted on Tuesday, May 7th, 2013 at 2:43 pm by Williams Hart | Updated: Wednesday, July 11th, 2018 at 4:13 pm
The U.S. Food and Drug Administration (FDA) released a drug safety communication yesterday reporting that the anti-seizure medication Depakote is now believed to decrease IQ scores in children born to women who took the drug while pregnant.
Although Depakote had previously been found to cause a number of other serious birth defects in babies, such as Spina Bifida, club foot, scoliosis, club hands/fingers, cleft lip, and more, the Neurodevelopmental Effects of Antiepileptic Drugs study was recently completed and found that children who were exposed to Depakote in the womb had lower IQ levels by the age of six compared to children who were not exposed to the drug.
As a result of this study, the FDA has recommended that Depakote’s label include stronger warnings regarding using the drug during pregnancy and plans to alter the warning category for use in preventing migraines from a class “D” to a class “X.” This change reflects the increased danger Depakote poses, as the FDA now warns that rather than being possibly acceptable for preventing migraines despite its dangers, Depakote is now considered to have a risk that “clearly outweighs any possible benefit.”
Despite being prescribed to treat various health concerns, Depakote has been shown to be extremely dangerous to pregnant women and their children. If you have a child who now suffers from a birth defect related to Depakote use during pregnancy, speak with the lawyers at Williams Hart about pursuing legal action by calling (800) 220-9341.